Alert archive / Iowa / Tornado Warnings in 2004

Tornado Warning 48, NWS Omaha, NE

May 24, 2004Mills County, Iowa

NWS Omaha, NE issued this tornado warning at May 24, 2004, 4:44 PM CDT for Mills County, Iowa. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2004, 4:44 PM CDT (21:44 UTC)
Expired
May 24, 2004, 5:15 PM CDT
In force
31 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Mills County, IA

The radar

The Omaha radar (KOAX), 75 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 11:30 AM CDTTornado WatchSPC11 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.7 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2004-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2004-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 210 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
731 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
210 m²/s²
0-3 km storm-relative helicity
289 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KOAX 242144
TOROAX
IAC129-242215-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OMAHA NE
443 PM CDT MON MAY 24 2004

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* TORNADO WARNING FOR...
  MILLS COUNTY IN SOUTHWEST IOWA

* UNTIL 515 PM CDT

* AT 439 PM CDT...RADAR INDICATED A TORNADIC STORM 10 MILES SOUTH OF 
  MALVERN...OR ABOUT 32 MILES NORTHWEST OF TARKIO...MOVING           
  NORTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MALVERN
  HASTINGS
  EMERSON...HENDERSON

THIS REPLACES THE SEVERE THUNDERSTORM WARNING FOR MILLS COUNTY. 

THIS IS A DANGEROUS SITUATION. ACT QUICKLY. IF YOU ARE IN THE PATH OF
THIS TORNADO GO BELOW GROUND LEVEL IF POSSIBLE. OTHERWISE GO TO A
SMALL INTERIOR ROOM ON THE LOWEST FLOOR OF THE BUILDING.

LAT...LON 4090 9578 4090 9559 4091 9539 4115 9541
          4113 9559

$$

CHERMOK/KING

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at May 24, 2:00 PM CDT, 2 hours 44 minutes earlier.

Area forecast discussion, May 24, 2:00 PM CDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
200 PM CDT MON MAY 24 2004

.DISCUSSION...
ELEVATED CONVECTION WHICH DEVELOPED LATE THIS MORNING IN THE
NORTHEAST HAS PRETTY MUCH MOVED EAST OF THE AREA AND NOW WAITING
FOR MORE SIGNIFICANT CONVECTION TO DEVELOP THIS AFTERNOON.

18Z ANALYSIS SHOWED LOW PRESSURE OVER NORTH CENTRAL KANSAS WITH WARM
FRONT EXTENDING FROM THE LOW INTO SERN NEBRASKA NEAR LNK INTO SWRN
IA WITH SURFACE TROF FROM CENTRAL INTO NORTHEAST NEBRASKA. SURFACE
MOISTURE AXIS EXTENDS INTO SERN NEB WHERE DEWPOINTS HAVE CLIMBED
INTO THE 70S AT BIE AND FNB. NORTHERN HALF OF THE CWA REMAINS UNDER
EXTENSIVE BLANKET OF LOW CLOUDS.

ENTIRE CWA CURRENTLY UNDER SPC WATCHES WITH ERN HALF ALSO UNDER FFA
THROUGH TONIGHT. MAY NEED TO ADJUST TIMING OF STORM EVENT A BIT WITH
SHORT RANGE MODELS INDICATING MOST OF THE ACTIVITY EAST OF THE AREA
BY MID EVENING AS FRONT PUSHES INTO NRN KS AND NRN MO WITH FOCUS
SHIFTING TO THAT AREA. WILL SEE HOW THINGS DEVELOP PRIOR TO ISSUANCE
BEFORE DECIDING ON ANY ADJUSTMENT TO FLOOD WATCH.

OTHERWISE...LITTLE CHANGE TO REMAINDER OF THE FORECAST.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...FLOOD WATCH THROUGH 4 AM TUE ALONG AND EAST OF A LINE FROM
GAGE TO THURSTON COUNTY.
IA...FLOOD WATCH THROUGH 4 AM TUE ALL COUNTIES.

&&

NOTE...EFFECTIVE 1200 UTC JUNE 8TH THE AWIPS PRODUCT IDENTIFIER
/PID/ FOR THE AREA FORECAST DISCUSSION ISSUED BY OMAHA WFO WILL
CHANGE TO OMAAFDOAX.  THE WMO CODE WILL REMAIN FXUS63 KOAX.

FOBERT
Hazardous weather outlook, May 24, 10:50 AM CDT, 5 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1050 AM CDT MON MAY 24 2004

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-242330-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
1050 AM CDT MON MAY 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND
SOUTHWESTERN IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE TO HIGH RISK OF SEVERE THUNDERSTORMS ACROSS MUCH
OF THE AREA THROUGH THIS EVENING. TORNADOES...LARGE HAIL...DAMAGING
WINDS AND HEAVY RAIN ARE POSSIBLE. THE HEAVY RAIN COULD CAUSE FLASH
FLOODING. THE MAIN TORNADO THREAT AREA IS SOUTH OF A LINE FROM ABOUT
COLUMBUS TO TEKAMAH AND ONAWA IOWA...ALONG AND JUST NORTH OF A WARM
FRONT THAT IS MOVING INTO THE AREA. NORTH OF THAT LINE...THE MAIN
THREAT IS LARGE HAIL...BUT TORNADOES ARE STILL POSSIBLE.

VERY UNSTABLE AIR WILL DEVELOP ACROSS THE AREA AS LOW LEVEL MOISTURE
IS LIFTED NORTH. AN UPPER LEVEL DISTURBANCE SHOULD MOVE THROUGH THE
REGION. LOW LEVEL WIND SHEAR SUGGESTS THAT SUPERCELL STORMS ARE
LIKELY.

DUE TO RECENT HEAVY RAIN AND ONGOING RIVER FLOODING...ADDITIONAL
RAIN MAY CAUSE FLASH FLOODING AND INCREASE ONGOING RIVER FLOODING.
A FLOOD WATCH REMAINS IN EFFECT UNTIL 400 AM CDT TUESDAY MORNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A SMALL CHANCE FOR THUNDERSTORMS ON TUESDAY. IF STORMS
DEVELOP...THEY WILL PROBABLY REMAIN BELOW SEVERE LIMITS.

THERE WILL BE A CHANCE FOR MORE THUNDERSTORMS LATER IN THE WEEK...
ESPECIALLY FRIDAY AND ALSO SATURDAY THROUGH MONDAY. FUTURE OUTLOOKS
WILL ADDRESS THE SEVERE WEATHER THREAT WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUPS SHOULD BE ALERT AND READY FOR ACTIVATION.
CONFERENCE CALLS FOR EMERGENCY MANAGERS AND MEDIA WILL BE HELD AT
NOON FOR GROUP A...AT 1210 PM GROUP B AND AT 1220 PM FOR GROUP C.

MILLER

In the hours before

Local storm report, May 24, 4:12 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
412 PM CDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0358 PM     FUNNEL CLOUD     1 N NEBRASKA CITY       40.69N 95.86W
05/24/2004                   OTOE               NE   AMATEUR RADIO

&&

MEB
Local storm report, May 24, 4:30 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
430 PM CDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0418 PM     HAIL             DOUGLAS                 40.59N 96.39W
05/24/2004  0.75 INCH        OTOE               NE   TRAINED SPOTTER

0415 PM     HAIL             OMAHA                   41.26N 96.01W
05/24/2004  0.75 INCH        DOUGLAS            NE   AMATEUR RADIO

            COVERING GROUND AT LAKE CUNNINGHAM.

0415 PM     HAIL             1 SW GOEHNER            40.82N 97.23W
05/24/2004  1.75 INCH        SEWARD             NE   EMERGENCY MNGR

0355 PM     HAIL             OMAHA                   41.26N 96.01W
05/24/2004  1.00 INCH        DOUGLAS            NE   AMATEUR RADIO

            108TH AND FORT STREET

0425 PM     HAIL             OMAHA                   41.26N 96.01W
05/24/2004  1.25 INCH        DOUGLAS            NE   AMATEUR RADIO

&&

JB
Local storm report, May 24, 4:34 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
434 PM CDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TORNADO          2 N THURMAN             40.85N 95.75W
05/24/2004                   FREMONT            IA   AMATEUR RADIO

&&

JB
Local storm report, May 24, 4:36 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
436 PM CDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0428 PM     HAIL             MILLARD                 41.21N 96.16W
05/24/2004  0.75 INCH        DOUGLAS            NE   PUBLIC

&&

JB
Local storm report, May 24, 4:38 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
438 PM CDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             2 N THURMAN             40.85N 95.75W
05/24/2004  0.88 INCH        FREMONT            IA   AMATEUR RADIO

&&

JB
Local storm report, May 24, 4:41 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
441 PM CDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0439 PM     TORNADO          3 NE THURMAN            40.85N 95.71W
05/24/2004                   FREMONT            IA   EMERGENCY MNGR

&&

JB

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 12:28 PM CDTSevere Thunderstorm WarningOAXHarrison, Monona47 min
May 24, 2:36 PM CDTSevere Thunderstorm WarningOAXMonona24 min
May 24, 3:43 PM CDTSevere Thunderstorm WarningOAXFremont47 min
May 24, 3:53 PM CDTSevere Thunderstorm WarningOAXHarrison, Shelby67 min
May 24, 4:05 PM CDTSevere Thunderstorm WarningOAXMills, Pottawattamie55 min
May 24, 4:18 PM CDTTornado WarningOAXFremont27 min
May 24, 4:34 PM CDTFlash Flood WarningOAXPottawattamie4 hr
May 24, 4:47 PM CDTTornado WarningOAXFremont28 min
May 24, 5:00 PM CDTSevere Thunderstorm WarningOAXPottawattamie60 min
May 24, 5:07 PM CDTFlash Flood WarningOAXHarrison, Shelby4 hr
May 24, 5:10 PM CDTFlash Flood WarningOAXMills4 hr
May 24, 5:16 PM CDTSevere Thunderstorm WarningOAXFremont, Mills, Montgomery, Page44 min
May 24, 5:28 PM CDTFlash Flood WarningOAXFremont4 hr
May 24, 5:42 PM CDTTornado WarningOAXPage33 min
May 24, 5:58 PM CDTSevere Thunderstorm WarningOAXFremont47 min
May 24, 6:13 PM CDTSevere Thunderstorm WarningOAXPage47 min
May 24, 6:16 PM CDTFlash Flood WarningOAXMontgomery, Page4 hr

Nearby

Tornado Warnings in Iowa, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.